Can azathioprine cause psoriasis

Do Immunosuppressants cause psoriasis?

Immunosuppressants are, as the name implies, drugs which are used to suppress or decrease the activity of the body’s immune system. Immunosuppressants have allowed for many ground-breaking advances in medicine from treating autoimmune diseases to allowing for successful organ transplants. However, they can also be double-edged swords because they weaken the body’s defense mechanism against foreign invaders, making a person susceptible to serious infections and even the development of certain cancers. Using these drugs can be likened to disabling your computer’s firewall settings; making it easier for you to access websites and downloads that you normally wouldn’t be allowed to, but also making it easier for hackers and viruses to access your own computer.

One immunosuppressant drug, azathioprine (brand names: Imuran, Azasan) is used in conjunction with other medications to prevent organ transplant rejection and to treat rheumatoid arthritis. It is a purine analog, and its mechanism of action involves incorporating itself into DNA which then halts the replication process, significantly affecting the proliferation of T and B cells of the immune system.

Azathioprine may have benefits for people with psoriasis, particularly psoriatic arthritis, due to the autoimmune activity of these conditions. Azathioprine can be used as a DMARD in conjunction with non-steroidal anti-inflammatory drugs (NSAIDs) to treat arthritis, but should not be used with another DMARD to prevent excessively compromising the immune system. Azathioprine may help lessen the symptoms of psoriasis of the skin, by reducing general inflammation and pus-formation in pustular psoriasis.

Can biotin cause psoriasis?

Be the first to comment

Leave a Reply

Your email address will not be published.


*